Acute quadriplegic myopathy is a rare condition associated with the use of nondepolarizing muscle-blocking agents and corticosteroids in the course of severe systemic illness. A 17-month-old boy underwent liver transplantation for fulminant hepatitis. He was intubated for 24 days and treated with vecuronium bromide and high-dose methylprednisolone. The child was weaned from the ventilator and presented extreme weakness in the upper limbs and total paralysis of the lower limbs. Serum creatine kinase level was normal and electromyography showed myopathic abnormalities. Muscle biopsy showed severe type-1 fiber atrophy and selective loss of myosin thick filaments was seen on electron microscopy. Scattered regenerating fetal myosin-positive fibers were present, μ calpain was absent, while in calpain was diffusely expressed. Physical therapy was immediately started and the child recovered even though corticosteroids were not discontinued. The pathogenesis of acute quadriplegic myopathy is still unknown. We suggest that it could be due to abnormal protein turnover in the muscle. Several independent factors, such as corticosteroid treatment, immobilization, or cytokines, could take part in a cascade of events that leads to an excessive yet selective degradation of proteins involving myosin thick filaments and possibly components of sarcolemma, causing muscle inexcitability.
|Number of pages||4|
|Journal||Journal of Child Neurology|
|Publication status||Published - Jan 2000|
ASJC Scopus subject areas
- Clinical Neurology
- Pediatrics, Perinatology, and Child Health